Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 42, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 18, 1996, 8:28 PM CDT for Harper County, Oklahoma. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 1996, 8:28 PM CDT (01:28 UTC)
- Expired
- Jun 18, 1996, 9:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, OK
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:30 PM CDT | Thunderstorm Wind | Selman, OK | |
| Jun 18, 8:30 PM CDT | Hail 1.75 | Selman, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2622 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 190128
TOROKC
OKC059-190200-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
828 PM CDT TUE JUN 18 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 900 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
HARPER
INCLUDING THE FOLLOWING LOCATIONS
BUFFALO...LOVEDALE AND SELMAN
AT 826 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO 8 MILES NORTH-NORTHEAST OF BUFFALO MOVING SLOWLY
SOUTHEAST. LARGE HAIL AND STRONG WINDS ARE ALSO LIKELY WITH THIS
STORM.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3678 9931 3661 9984 3699 9992 3700 9946
...SPEG.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:21 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jun 18, 3:21 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED... NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 315 PM CDT TUE JUN 18 1996 TOWERS/CONVECTION BEGINNING TO GO ALONG A TROF AXIS IN THE WRN OKLA AND NWRN TX PANHANDLES. CONVECTION SHOULD CONTINUE TO DVLP IN THE HIGH PLAINS THIS AFT/EVE AND CHCS ARE A BIT BETTER THAN YDA THAT IT COULD WORK INTO WRN ZNS TNGT WITH STGR UPR LEVEL FLOW OVR WTX. WARM MID LEVEL TEMPS BEGIN TO FILTER BACK INTO THE STATE TMW AND SHOULD BEGIN TO REDUCE TSTM CHANCES. BUT AGAIN FOR TMW NIGHT AM CONCERNED ABOUT TSTM DVLPMT ON THE HIGH PLAINS AT NRN EDGE OF THE CAP. IF DVLPMT DOES OCCUR...THESE COULD WANDER SEWD INTO FA. AFTER TMW NIGHT WL REMOVE POPS FROM PKG UNTIL SUNDAY. OTHERWISE... LOOK FOR CLOSE TO THE WARMEST AIR OF THE YEAR THRU MUCH OF THE AREA. WL GO NR OR SLGTLY ABV MOS NUMBERS. ...SPEG OKC 73 99 74 99 / 10 10 20 10 HBR 73 100 74 100 / 10 10 10 0 SPS 73 102 74 102 / 10 10 10 0 GAG 66 100 69 101 / 20 10 20 10 PNC 75 102 76 102 / 20 10 20 10 DUA 74 98 75 99 / 10 10 20 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jun 18, 5:32 PM CDT, 2 hours 56 minutes before
OKZ004>053-TXZ083>090-190030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 535 PM CDT TUE JUN 18 1996 ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THIS AREA IS GENERALLY TO THE WEST OF A LINE FROM GAGE...TO CLINTON...TO SEYMOUR TEXAS. THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON ACROSS SECTIONS OF THE TEXAS PANHANDLE. THESE THUNDERSTORMS ARE EXPECTED TO TRACK EAST-SOUTHEAST...AND SOME MAY REACH SECTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. THE ATMOSPHERE HAS BECOME VERY UNSTABLE ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF BECOMING SEVERE. THE MAIN THREAT OF FROM THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO END LATE THIS EVENING...AS THE ATMOSPHERE BECOMES MORE STABLE DUE TO LOSS OF SOLAR HEATING. LIMITED SP OTTER ACTIVATION MAY BE REQUIRED ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. 22
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:25 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 50 min |
| Jun 18, 7:34 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 56 min |
| Jun 18, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 40 min |
| Jun 18, 7:46 PM CDT | Tornado Warning | OUN | Harper | 44 min |
| Jun 18, 7:51 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 39 min |
| Jun 18, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 59 min |
| Jun 18, 8:19 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 41 min |
| Jun 18, 8:24 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 51 min |
| Jun 18, 8:34 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 56 min |
| Jun 18, 8:39 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 51 min |
| Jun 18, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Major | 42 min |
| Jun 18, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 60 min |
| Jun 18, 9:11 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 49 min |
| Jun 18, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 47 min |
| Jun 18, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 40 min |
| Jun 18, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 49 min |
| Jun 18, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Logan, Oklahoma | 63 min |
| Jun 18, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 46 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.